Alert archive / Nebraska / Severe Thunderstorm Warnings in 2001

Severe Thunderstorm Warning 388, NWS Omaha, NE

August 12, 2001Saline County, Nebraska

NWS Omaha, NE issued this severe thunderstorm warning at Aug 12, 2001, 12:53 PM CDT for Saline County, Nebraska. It was in force for 37 min. 2 reports came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
Aug 12, 2001, 12:53 PM CDT (17:53 UTC)
Expired
Aug 12, 2001, 1:30 PM CDT
In force
37 min
Issued by
NWS Omaha, NE
Area
Whole counties; the outline is the Mesonet’s reconstruction

County Saline County, NE

What was reported inside it

TimeReportWhereRemark
Aug 12, 1:10 PM CDTHail 0.75Friend, NEThe hail was accompanied by thunderstorm wind gusts estimated at over 50 mph.
Aug 12, 1:30 PM CDTThunderstorm Wind 60 EWilber, NEA supercell thunderstorm produced wind gusts estimated at close to 70 mph from south of Wilber into the De Witt area. The winds broke large tree limbs and even downed a few trees.

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 12:00Z, 5.9 hours before the alert went out and 299 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 12:00Z on 2001-08-12Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 758 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 12:00Z on 2001-08-12The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
758 J/kg
Mixed-layer CIN
-199 J/kg
Mixed-layer LCL
1445 m above ground
0-6 km bulk shear
29 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
118 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

The text of this product is not in the archive. The NWS text archive before 2002 is incomplete.

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Omaha, NE wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 12, 2:50 AM CDT, 10 hours 3 minutes earlier.

Area forecast discussion, Aug 12, 2:50 AM CDT, 10 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
250 AM CDT SUN AUG 12 2001

FORECAST CHALLENGES -- PRECIPITATION CHANCES

SYNOPSIS -- LATEST KOAX REFLECTIVITY LOOP SHOWS A NARROW BAND OF
CONVECTION OVER NERN NEB, SLOWLY MOVING SEWD.  06Z RUCII DATA
SUGGESTS THIS CONVECTION IS OCCURRING ALONG A WEAK 850MB CONVERGENCE
ZONE IN AN AREA OF WEAK LOW-LEVEL WARM ADVECTION.  MEANWHILE, EARLY
MORNING MOISTURE CHANNEL IMAGERY DEPICTS A RATHER ACTIVE PATTERN
FROM THE GREAT LAKES WWD INTO THE CNTRL ROCKIES.  THE FEATURE OF
INTEREST IS A SHORTWAVE MOVING OUT OF WY INTO WRN PARTS OF NEB AND
SD.  AT THE SURFACE, 07Z MSAS OBJECTIVE ANALYSIS SHOWS A WEAK LOW
OVER NERN SD WITH AN ATTENDANT SURFACE TROUGH EXTENDING SWD INTO
NERN NEB, THEN WWD TO A SECONDARY LOW W OF BFF.

FORECAST -- WE WILL FOLLOW THE AVN THIS FORECAST, DUE TO:  1) ITS
BETTER VERIFICATION ON THE 6-HR QPF FIELDS, AND 2) ITS MAGNITUDE
AND HANDLING OF THE WY SHORTWAVE.  IN THE SHORT TERM, WE WILL
MONITOR RADAR AND SATELLITE TRENDS IN REGARD TO THE ONGOING
CONVECTION OVER NERN NEB AND WORD THIS MORNINGS ZONES ACCORDINGLY.
BY THIS AFTERNOON, THE AVN TRACKS THE WY SHORTWAVE ACROSS N-CNTRL
NEB INTO CNTRL IA.  ALTHOUGH FORECAST SOUNDINGS AND PLAN VIEW CAPE
FIELDS SUGGEST THE PRESENCE OF SOME AFTERNOON, SURFACE-BASED
INSTABILITY ACROSS THE CWA, IT APPEARS THAT INCREASING AMOUNTS OF
MID-LEVEL MOISTURE, STEEPER LAPSE RATES (OBSERVED ON UPSTREAM
SOUNDINGS AT LBF AND UNR) AND LARGE-SCALE ASCENT (SEEN IN Q-VECTOR
FIELDS) WILL BE THE KEYS TO CONVECTIVE DEVELOPMENT.  WE WILL CARRY
THE HIGHEST POPS ACROSS THE NWRN ZONES AND TAPER THEM SEWD.
TEMPERATURES MAY BE HINDERED BY INCREASING MID CLOUDS WITH HIGHS
CLOSE TO GUIDANCE VALUES.

TONIGHT, SOME CONVECTION WILL LIKELY BE ONGOING DURING THE EVENING,
WITH ADDITIONAL DEVELOPMENT POSSIBLE LATER IN THE PERIOD ALONG THE
SURFACE AND 850MB FRONTS WHICH ARE FORECAST TO STALL ALONG THE
KS/NEB BORDER.  WE WILL CARRY CHANCE POPS ACROSS ALL ZONES, BUT JUST
USE EVENING WORDING ACROSS THE N.

MONDAY, FRONTAL BOUNDARY TO THE S OF THE CWA WILL MOVE LITTLE
THROUGH THE DAY WITH A SLIGHT CHANCE OF AFTERNOON THUNDERSTORMS
ACROSS THE FAR SRN ZONES (ESPECIALLY SWRN).  OTHERWISE, TEMPERATURES
SHOULD BE CLOSE TO SUNDAYS HIGHS, IF NOT A LITTLE WARMER.

MONDAY NIGHT, FALLING PRESSURES OVER THE NRN HIGH PLAINS WILL AID IN
THE DEVELOPMENT OF A 30 TO 40KT LOW-LEVEL JET.  INITIALLY, THE JET
AXIS WILL REMAIN TO OUR W, BUT BY MORNING MODEL PROGS SUGGEST A
VEERING TREND WITH INCREASING ISENTROPIC ASCENT (305K SURFACE) OVER
THE CWA.  THE CURRENT FORECAST HAS 20 TO 30 PERCENT POPS GOING AND
THIS LOOKS GOOD.

IN THE EXTENDED, THE 12/00Z RUN OF THE AVN CONTINUES TO ADVERTISE A
SERIES OF SHORTWAVES TRANSLATING SEWD ACROSS THE NRN AND CNTRL
PLAINS THROUGH WEDNESDAY NIGHT, SO THE GOING CHANCE OF PRECIPITATION
LOOKS GOOD.  WE  WILL TAKE A LOOK A THE NEW MRF WHEN IT ARRIVES AND
MAKE ANY CHANGES TO THE REMAINDER OF THE FORECAST IF NECESSARY.

.OMA...NONE

MEAD

In the hours before

Special weather statement, Aug 12, 12:00 PM CDT, 53 minutes before
IAZ043-055-056-069-079-080-090-091-NEZ011-012-015>018-030>034-
042>045-050>053-065>068-078-088>093-122245-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE OMAHA/VALLEY NE
1200 PM CDT SUN AUG 12 2001

THERE IS SOME CHANCE STORM SPOTTERS MAY BE NEEDED THIS AFTERNOON AND
EVENING IN EASTERN NEBRASKA AND SOUTHWEST IOWA.

A DISTURBANCE IN THE UPPER ATMOSPHERE MOVING ACROSS THE PLAINS
ALONG WITH A WEAK SURFACE FRONT MOVING SOUTH ACROSS EASTERN NEBRASKA
AND WESTERN IOWA...WILL GENERATE SHOWERS AND THUNDERSTORMS ACROSS
THE AREA THIS AFTERNOON INTO THIS EVENING.

BASED ON EXPECTED ATMOSPHERIC INSTABILITY AND WIND SHEAR...MOST OF
THE THUNDERSTORMS ARE EXPECTED TO REMAIN BELOW SEVERE CRITERIA.
HOWEVER A FEW OF THE STRONGER STORMS COULD PRODUCE LOCALLY STRONG
WIND GUSTS AND SMALL HAIL.

GW

The office that day

Everything else NWS Omaha, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 12, 1:35 PM CDTSevere Thunderstorm WarningOAXSaline25 min
Aug 12, 1:41 PM CDTSevere Thunderstorm WarningOAXGage64 min
Aug 12, 2:27 PM CDTSevere Thunderstorm WarningOAXPawnee63 min

Nearby

Severe Thunderstorm Warnings in Nebraska, 2001Every severe thunderstorm warning in 2001

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive.